Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 389, NWS North Platte, NE

August 2, 2008Boyd County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2008, 11:29 PM CDT for Boyd County, Keya Paha County, Rock County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 11:29 PM CDT (04:29 UTC)
Expired
Aug 2, 2008, 11:51 PM CDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Boyd County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 11:13 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
4860 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 030429
SVRLBF
NEC015-103-149-030515-
/O.NEW.KLBF.SV.W.0389.080803T0429Z-080803T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1129 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1215 AM CDT

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF MILLS...OR 20 MILES EAST OF SPRINGVIEW...AND MOVING
  NORTHEAST AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF NAPER BY 1150 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4282 9921 4280 9926 4278 9926 4267 9937
      4298 9979 4300 9973 4300 9903
TIME...MOT...LOC 0429Z 216DEG 34KT 4287 9933

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 030451
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1151 PM CDT SAT AUG 2 2008

NEC015-103-149-030500-
/O.CAN.KLBF.SV.W.0389.000000T0000Z-080803T0515Z/
ROCK NE-BOYD NE-KEYA PAHA NE-
1150 PM CDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA...
NORTHWESTERN BOYD AND NORTHEASTERN ROCK COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED AND NO LONGER 
SHOWED SEVERE WEATHER POTENTIAL. STORMS WILL CONTINUE OVER NORTH 
CENTRAL NEBRASKA...AND ARE STILL CAPABLE OF PRODUCING STRONG WIND 
AND AT LEAST SMALL HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4282 9921 4280 9926 4278 9926 4267 9937
      4298 9979 4300 9973 4300 9903
TIME...MOT...LOC 0450Z 216DEG 34KT 4302 9916

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:13 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 3:13 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SAT AUG 2 2008

.SYNOPSIS...
SURFACE LOW OVER WESTERN SOUTH DAKOTA WITH WARM FRONT LIFTING TO
THE NORTHEAST OVER CENTRAL NEBRASKA TRAILING COOL FRONT INTO
CENTRAL WYOMING.

&&

.DISCUSSION...

NEAR TERM MODELS IN VERY GOOD AGREEMENT. HAVE USED BLEND FOR THE
FORECAST. FORECAST SOUNDING THIS MORNING VERY DRY IN MID LEVELS
WITH MASSIVE CAPES VERY NEAR TO FORECAST MAX TEMP OF 107. SOME
ECHOES IN THE PANHANDLE AND HAVE INCLUDED ISO POPS INTO THE
EVENING OUT WEST. ANY T THAT DEVELOP WILL BE CAPABLE OF STRONG
WINDS AND SPRINKLES. HOT AND MUGGY TO THE EAST WITH THE HEAT
ADVISORY WILL CONTINUE BOTH ADVISORY AND RED FLAG WARNING. NOT AS
WARM ON SUNDAY AS H5 RIDGE FLATTENING IN RESPONSE TO UPPER LOW
OVER CENTRAL CANADA. TDS TO RETURN BUT COOLER TEMPERATURES SHOULD
PRECLUDE ADVISORIES AND WARNINGS ON SUNDAY. FRONTAL BOUNDARY DROPS
THROUGH FORECAST AREA ON MONDAY WITH POPS INCREASED THROUGH THE
EVENING. IN THE EXTENDED TEMPERATURES COOL SOME 5 TO 10 DEGREES
TUESDAY WITH FROPA AND THEN PRECIPITATION SHIFTING TO THE
PANHANDLE. NEXT SYSTEM TO PASS THROUGH WEDNESDAY THURSDAY TIME
FRAME WITH POPS INCREASED AS MOISTURE RETURNS. COOLER THROUGH THE
WEEKEND AS RIDGE SHARPENS TO THE WEST AND GREAT LAKES TROUGH
DEEPENS.

&&

.AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE PANHANDLE THIS AFTERNOON AND MOVE NORTHEAST INTO NORTH CENTRAL
NE BETWEEN 00Z AND 09Z.  WITH THE VERY DRY CONDITIONS IN THE LOWER
LAYERS OF THE ATMOSPHERE...THE BIGGEST THREAT WITH THE THUNDERSTORMS
WILL BE WIND GUSTS.  WIND GUSTS COULD BE AS HIGH AS 60 MPH.  VSBY
AND CIGS WILL LIKELY STAY VFR.  ISOLATED THUNDERSTORMS WILL DEVELOP
ONCE AGAIN OVER THE PANHANDLE SUNDAY AFTERNOON AND SPREAD
NORTHEASTWARD AFTER 00Z MON.

&&

.FIRE WEATHER...

WITH SURFACE TEMPERATURES REACHING RECORD NUMBERS...FROM 104F-110F
ACROSS THE VERY SOUTH...SOUTHERLY WINDS GUSTING TO 25 MPH...AND
RELATIVE HUMIDITIES IN THE TEENS...WILL CONTINUE THE RED FLAG
WARNING UNTIL 02Z THIS EVENING.  A WEAK FRONT ALONG THE NE/SD BORDER
EARLY SUN MORNING WILL SLIDE SOUTH THROUGH THE DAY SUN.  HIGHER
DEWPOINTS WILL WRAP INTO THE AREA BEHIND THE FRONT.  THIS WILL KEEP
MINIMUM RELATIVE HUMIDITIES FROM BOTTOMING OUT...THEY WILL BE IN THE
20S AND 30S ACROSS THE AREA.  THEREFORE WILL NOT ISSUE A FIRE
WEATHER WATCH FOR SUN.  HIGHER HUMIDITIES AND A NEARLY STATIONARY
FRONT WILL PROVIDE ENOUGH INGREDIENTS FOR A FEW THUNDERSTORMS
INITIALLY DEVELOPING OVER THE PANHANDLE SUN AFTERNOON AND THEN
MOVING TO THE NORTHEAST OVER WESTERN NEBRASKA SUN NIGHT.  SOUTHEAST
WINDS AND HIGHER HUMIDITY WILL PREVAIL THROUGH MUCH OF NEXT
WEEK...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS EACH EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM CDT
THIS EVENING FOR NEZ210-219.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ027>029-038.

&&

DDB/POWER
Hazardous weather outlook, Aug 2, 3:57 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT SAT AUG 2 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
357 PM CDT SAT AUG 2 2008 /257 PM MDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A HEAT ADVISORY AND A RED FLAG WARNING CONTINUE TO THIS EVENING
UNTIL 9 PM CDT ACROSS SOUTHWEST AND WESTERN NEBRASKA. VERY HOT
TEMPERATURES ACROSS THE SOUTHWEST WILL BE SLOW TO FALL OFF THIS
EVENING AS TEMPERATURES ARE ONLY EXPECTED TO DROP TO THE UPPER 60S
OVERNIGHT.

ISOLATED THUNDERSTORMS ACROSS THE EASTERN PANHANDLE WILL MOVE
NORTHEAST INTO NORTH CENTRAL NEBRASKA TONIGHT. WITH THE DRY
CONDITIONS IN THE LOWER PART OF THE ATMOSPHERE...THE BIGGEST THREAT
FROM THESE THUNDERSTORMS WILL BE STRONG WIND GUSTS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOUTHEAST WINDS WILL TRANSPORT MOISTURE INTO THE AREA BRINGING A
SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY. SOME OF
THESE STORMS MAY HAVE HAIL...STRONG WINDS...AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:10 PM CDTSevere Thunderstorm WarningLBFBrown, Rock50 min
Aug 2, 10:50 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.